Georgia, 2016

Tornado and Damaging Winds in Georgia, December 29, 2016

December 29, 2016 · NWS FFC · 4 events in 4 counties and zones

A deepening upper-level trough and associated cold front swept across north and central Georgia during the morning. Although instability was limited, strong low and mid-level shear resulted in isolated damaging wind gusts and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deepening upper-level trough and associated cold front swept across north and central Georgia during the morning. Although instability was limited, strong low and mid-level shear resulted in isolated damaging wind gusts and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 29, 3:14 AM EST, 36 minutes earlier.

Area forecast discussion, Dec 29, 3:14 AM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
314 AM EST Thu Dec 29 2016

.SHORT TERM /Today through Friday/...
Main concern in the short term periods is timing of shra/tsra
associated with short wave and front moving through the state today.

Appears threat for severe storms diminishing but not zero until
storms move out of area by noon. Hires models doing fairly well with
timing and character of convection. SHRA/TSRA should clear ATL
metro area by 7am, MCN and CSG areas by 9am and out of CWA by noon.

Winds will also be very strong today and tonight behind front, but
greatest winds and impacts will be in higher elevations. Will
maintain wind advisory in its current orientation and timing. Wind
gusts greater than 35 mph may persist in higher elevations past 7a
Friday.

Temps much cooler Friday but still only a few degrees below average
for this time of year.

SNELSON

.LONG TERM /Friday Night through Wednesday/...
Models in pretty good agreement through the long term. The next
system still progged to move into the CWA New Year's EVE and New
Years Day. There could be enough cold air at the onset where some
of the precipitation will be a mix of light rain/light snow across
extreme northwest/north central GA early Saturday
morning. Whatever mix may occur should change over to all rain by
mid morning Saturday. Rain will increase in coverage Saturday
afternoon with widespread rain over most of the CWA Saturday night
and Sunday. As this system lifts northeast Sunday
afternoon/night...another strong short wave will round the base of
the h5 trough and deepen as it moves into the lower Mississippi
Valley early Monday. This will bring another wave of showers and a
few thunderstorms to the CWA for Monday and Monday night. Tuesday
is a little problematic as the deep moisture moves off to the
east but the cold front lags well behind. The GFS is a little
drier and the ECMWF...however given that the front is still
lagging...there could be enough moisture and instability to
produce scattered showers and a few thunderstorms. The model
guidance has picked up on this and have therefore left chance pops
in for Tuesday. A strong 1040 surface high builds into the
southeast US Wednesday pushing another strong cold front into the
CWA. This front will have some moisture with it and have again
gone with chance pops for Wednesday. As the cold air moves into
the CWA...temperatures will be approaching freezing Wednesday
night with some areas of the mountains not getting much above
freezing on Thursday. With moisture over the region...have
included a wintry mix for parts of north Georgia Wednesday night
and Thursday.

17

&&

.AVIATION... 06Z Update...
IFR conditions expected to continue until front moves through,
around 12Z at ATL metro airports, 14-15Z at AHN/MCN/CSG. Expect
mainly SHRA but could see some TS for a brief period before front
moves thru. Rapid improvement in cigs and vsbys with SCT250
expected after these times. NW sfc winds will also increase to 14-
20kts with gusts to 30kts behind front at those times before
decreasing to around 10kts after 00Z.

//ATL Confidence...06Z Update...
High confidence on all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          59  33  49  30 /  60   0   0   0
Atlanta         59  34  48  32 /  50   0   0   0
Blairsville     50  28  40  25 /  30   5   0   0
Cartersville    55  32  47  29 /  30   0   0   0
Columbus        64  36  53  33 /  70   0   0   0
Gainesville     57  32  47  30 /  40   0   0   0
Macon           65  35  53  29 /  70   0   0   0
Rome            55  32  48  28 /  20   0   0   0
Peachtree City  60  33  49  29 /  50   0   0   0
Vidalia         72  38  54  34 /  60   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 AM this morning to 7 AM EST Friday for the
following zones: Dade...Fannin...Gilmer...Lumpkin...Murray...
Towns...Union...Walker...White.

&&

SHORT TERM...SNELSON
LONG TERM....17
AVIATION...SNELSON
Hazardous weather outlook, Dec 28, 8:15 PM EST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
815 PM EST WED DEC 28 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
815 PM EST WED DEC 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...TONIGHT...

LATE TONIGHT INTO THURSDAY MORNING...ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF AN APPROACHING
COLD FRONT. THE GREATEST CHANCE FOR SEVERE DEVELOPMENT WILL BE IN
THE 11 PM TO 6 AM PERIOD...MAINLY FROM ATLANTA NORTHWARD. DAMAGING
WINDS AND ISOLATED BRIEF SPIN UP TORNADOES ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THURSDAY IN THE EARLY
MORNING HOURS FOR MAINLY NORTH GEORGIA...ALTHOUGH ANY STORMS SHOULD
WEAKEN AND TRANSITION INTO CENTRAL GEORGIA BY MID TO LATE MORNING.
THE STRONGEST STORMS WILL HAVE MAIN THREATS OF DAMAGING WINDS AND
BRIEF SPIN UP TORNADOES.

STRONG GUSTY WINDS ARE ALSO EXPECTED BEHIND THE FRONT...MAINLY
ACROSS THE HIGHER ELEVATIONS OF NORTH GEORGIA THURSDAY INTO FRIDAY
MORNING. A WIND ADVISORY HAS BEEN ISSUED.

OTHERWISE...EXPECT THE NEXT CHANCE FOR ANY THUNDERSTORMS IN THE
SUNDAY NIGHT THROUGH MONDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Dec 29, 12:14 AM EST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1214 AM EST THU DEC 29 2016

GAZ001>003-290600-
Dade GA-Catoosa GA-Walker GA-
1214 AM EST THU DEC 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR DADE...CATOOSA AND WALKER
COUNTIES UNTIL 100 AM EST...

At 1214 AM EST...a strong thunderstorm was over Higdon, or near
Trenton...moving northeast at 30 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and some cloud to
           ground lightning.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects. Lightning is one of nature's
           leading killers. Remember...if you can hear thunder...you
           are close enough to be struck by lightning. Electrical
           appliances should not be used unless in an emergency.

Some locations in the path of this storm include
Lafayette, Ringgold, Trenton, Fort Oglethorpe, Chickamauga, Lookout
Mountain, Rising Fawn, Naomi, Boynton, Noble, Cooper Heights, New
England, Indian Springs, Hooker, Fairview, Wood Station,
Stephensville, Chattanooga  Valley, Graysville and Blue Spring.

LAT...LON 3498 8506 3481 8512 3482 8513 3477 8514
      3473 8517 3472 8517 3472 8515 3462 8519
      3460 8553 3491 8559 3498 8547
TIME...MOT...LOC 0514Z 246DEG 28KT 3483 8562
Special weather statement, Dec 29, 12:44 AM EST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1244 AM EST THU DEC 29 2016

GAZ004-005-290615-
Murray GA-Whitfield GA-
1244 AM EST THU DEC 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR MURRAY AND SOUTHERN WHITFIELD
COUNTIES UNTIL 115 AM EST...

At 1244 AM EST...a strong thunderstorm was near Villanow, or 8 miles
southwest of Dalton...moving east at 55 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and cloud to ground
           lightning.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects. Lightning is one of nature's
           leading killers. Remember...if you can hear thunder...you
           are close enough to be struck by lightning. Electrical
           appliances should not be used unless in an emergency.

Some locations in the path of this storm include
Dalton, Chatsworth, Eton, Dawnville, Crandall, Ramhurst, Rocky Face,
Fort Mountain State Park, Tilton, Conasauga Lake, Mill Creek, North
Georgia Speedway and Carters.

LAT...LON 3491 8463 3479 8462 3478 8464 3473 8466
      3460 8465 3460 8473 3461 8473 3461 8472
      3462 8472 3462 8474 3461 8475 3461 8486
      3462 8491 3463 8491 3462 8493 3462 8505
      3472 8505 3472 8512 3479 8513
TIME...MOT...LOC 0544Z 258DEG 48KT 3467 8504
Special weather statement, Dec 29, 3:06 AM EST, 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
306 AM EST THU DEC 29 2016

GAZ021>023-033-034-290830-
North Fulton GA-Gwinnett GA-Cherokee GA-Forsyth GA-Hall GA-
306 AM EST THU DEC 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHEASTERN
GWINNETT...SOUTHEASTERN CHEROKEE...FORSYTH AND SOUTHWESTERN HALL
COUNTIES UNTIL 330 AM EST...

At 305 AM EST...a strong thunderstorm was over Birmingham, or 9 miles
southeast of Canton...moving east at 45 mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects. Motorists should slow down and
           be prepared for possible loss of control due to
           hydroplaning. Also...the heavy rain may cause temporary
           street flooding or road ponding in slow drainage areas.
           When water covers the road...remember to Turn Around
           Don't Drown.

Some locations in the path of this storm include
Gainesville, Cumming, Milton, Sugar Hill, Suwanee, Buford, Braselton,
Flowery Branch, Oakwood, Rest Haven, Free Home, Lathemtown, Buford
Dam-Lake Lanier Parks, Holbrook, Aqualand Park, Union Hill, Drew,
Lake Lanier Islands, Brookwood and Birmingham.

LAT...LON 3428 8383 3404 8385 3413 8440 3425 8437
TIME...MOT...LOC 0805Z 272DEG 40KT 3418 8434
Special weather statement, Dec 29, 3:18 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
318 AM EST THU DEC 29 2016

GAZ032>034-045-290845-
DeKalb GA-Cobb GA-North Fulton GA-Gwinnett GA-
318 AM EST THU DEC 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DEKALB...EASTERN COBB...
NORTH FULTON AND SOUTHWESTERN GWINNETT COUNTIES UNTIL 345 AM EST...

At 318 AM EST...a strong thunderstorm was over Chastain Memorial
Park, or 7 miles east of Marietta...moving east at 50 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects. Lightning is one of nature's
           leading killers. Remember...if you can hear thunder...you
           are close enough to be struck by lightning. Electrical
           appliances should not be used unless in an emergency.

Some locations in the path of this storm include
Atlanta, Marietta, Lawrenceville, Sandy Springs, Smyrna, Dunwoody,
Snellville, Lilburn, Chamblee, Norcross, Doraville, Clarkston, Stone
Mountain, North Atlanta, Tucker, North Druid Hills, North Decatur,
Mountain Park, Vinings and Chastain Memorial Park.

LAT...LON 3387 8452 3396 8451 3397 8396 3376 8402
TIME...MOT...LOC 0818Z 272DEG 43KT 3391 8442
Special weather statement, Dec 29, 3:31 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
331 AM EST THU DEC 29 2016

GAZ023>025-034-035-290900-
Gwinnett GA-Barrow GA-Banks GA-Jackson GA-Hall GA-
331 AM EST THU DEC 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GWINNETT...NORTHERN
BARROW...SOUTHERN BANKS...JACKSON AND SOUTHERN HALL COUNTIES UNTIL
400 AM EST...

At 331 AM EST...a strong thunderstorm was over Flowery Branch, or 10
miles east of Cumming...moving east at 50 mph.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...People outdoors should seek shelter immediately. Expect
           minor damage to tree limbs and blowing around of
           light...unsecured objects. Motorists should slow down and
           be prepared for possible loss of control due to
           hydroplaning. Also...the heavy rain may cause temporary
           street flooding or road ponding in slow drainage areas.
           When water covers the road...remember to Turn Around
           Don't Drown.

Some locations in the path of this storm include
Gainesville, Jefferson, Commerce, Sugar Hill, Buford, Braselton,
Flowery Branch, Oakwood, Maysville, Arcade, Hoschton, Pendergrass,
Talmo, Rest Haven, Candler, Buford Dam-Lake Lanier Parks, Apple
Valley, Aqualand Park, Chateau Elan and Peach State Speedway.

LAT...LON 3427 8343 3400 8347 3399 8348 3411 8409
      3419 8405 3420 8399 3421 8398 3422 8396
      3423 8397 3424 8395
TIME...MOT...LOC 0831Z 271DEG 42KT 3417 8396

The radar

The Atlanta radar (KFFC), 122 km away, was scanning. The volume nearest the first event began at 08:53 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Jackson

When
December 29, 3:50 AM EST to 4:00 AM EST
Where
Jackson County, 0.98 mi SSE of Red Stone to 2.4 mi S of Thyatira
Rating
EF1
Path length
3.49 mi
Path width
250 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.108, -83.591

A National Weather Service storm survey found that an EF-1 tornado, associated with a nocturnal supercell thunderstorm within a broken line of storms, produced damage south of the city of Jefferson in Jackson County. The damage path began with the snapped trunks of small trees southwest of Jefferson, just north of Lee Street/Winder Highway near the intersection with Highway 129. The tornado moved east-southeast to the intersection of M.L. King Jr. Drive and Magnolia Avenue, uprooting and snapping at least a half dozen tress and overturning a small storage shed at the Paradise AME Church. The tornado then crossed Athens Street and moved along Georgia Bell Drive and Dixie Red Avenue uprooting trees and causing minor damage to several homes in the area. The tornado uprooted trees at the end Meadow Lane and along Jefferson River Road before dissipating just north of the intersection of Jefferson River Road and River Meadows Drive around 3.5 miles from its starting point. The maximum winds speeds within this tornado were estimated to be up to 105 MPH with a maximum path width of 250 yards. [12/29/16: Tornado #1, County #1/1, EF1, Jackson, 2016:013].

Thunderstorm Wind, Coweta

When
December 29, 4:55 AM EST to 5:10 AM EST
Where
Coweta County, 0.66 mi S of Arnco Mills to 1.01 mi NNE of Senoia
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.410, -84.850

The Coweta County Emergency Manager reported several trees blown down across the county. Several roads were blocked by downed trees and one tree fell onto a house causing some damage.

Thunderstorm Wind, Macon

When
December 29, 9:38 AM EST to 9:45 AM EST
Where
Macon County, 1.4 mi ESE of Marshallville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.446, -83.906

The Macon County 911 center reported a tree blown down near the intersection of Highway 127 and Orchard Road.

Thunderstorm Wind, Houston

When
December 29, 9:40 AM EST to 9:50 AM EST
Where
Houston County, 0.86 mi NNW of Henderson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.340, -83.788

A trained storm spotter reported several trees snapped or uprooted southwest of Perry.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyThe tornado archive for Georgia, 2016Warnings in Georgia, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666262, 666266, 666265, 666264.